Fentanyl is Causing Deaths in America & Here’s Why …
The Drug Enforcement Administration (DEA) recently issued a nationwide alert in response to a surge in deaths associated with overdose of heroin laced with the narcotic drug fentanyl. Fentanyl is the most potent opioid available for medical use and according to the DEA, Fentanyl is potentially lethal, even at very low levels. This synthetic opioid, which is said to be 30 to 50 times more powerful than heroin, is blamed in the deaths of hundreds of drug users nationwide since 2013. While warnings have been issued by health, law enforcement, and mental health professionals for over a year, overdoses continue to claim lives.
Fentanyl produces euphoric effects similar to those of heroin but is far more powerful, making it particularly dangerous. The drug is commonly used by cancer patients and those suffering from chronic pain conditions, and is prescribed legally to millions of Americans each year. Illegally, however, fentanyl is being added to street drugs to bulk them up, make them more potent and reduce the cost to the producer.
“While many addicts overdose not knowing what they purchased on the streets, others try it knowingly in an attempt to get an increasingly better high”
Symptoms of fentanyl-related overdose include marked central nervous system depression ― lethargy, respiratory depression, and miosis, particularly with a negative toxicology screen for opioids. An overdose death can be very quick — a phenomenon some have called “die before you get high.” Several users have died still holding needles and even with them still in their arms.
It has been confirmed that bags stamped with the names “Theraflu” and “Bud Ice” may contain fentanyl-laced heroin. “Magic City,” “Diesel,” “Income Tax,” and “Coors Light” are other possible names for this lethal drug combination. Most people suffering from addiction do not wish to die. A common symptom of addiction is an individual doing things he/she would not usually do in the absence of addiction. There is a lack of good data on how to effectively get the word out and warn users about potential dangers according to public health officials. It is advised that users avoid drugs that have different colors or textures, warn against using drugs when they’re alone, and show them how to use the overdose medication naloxone. Users should also be steered to addiction treatment.